Risks of Giving Codeine to Children After Surgery
Children are often prescribed codeine for pain relief following surgery. The U.S. Food and Drug Administration (FDA) is warning parents and caregivers to be on the lookout for possible serious side effects after giving a child codeine.
At least three children between the ages of 2 and 5 died after receiving codeine for pain relief following surgery to remove tonsils or adenoids. This danger exists for children who are “ultra-rapid metabolizers,” which means that their liver converts codeine to morphine in higher-than-normal amounts. There are tests to check for ultra-rapid metabolism.
If you give your child codeine after surgery and observe any of the following danger signs, take your child to the emergency immediately or call 911:
- Unusual sleepiness; difficult to wake up
- Disorientation or confusion
- Labored or noisy breathing
- Blueness on the lips or around the mouth
We welcome your comments if you are 13 or older, and hope that our conversations here will be polite. You are responsible for the content of your comments.
We do not discriminate against any views, but may delete any of the following:
- violent, obscene, profane, hateful, or racist comments
- comments that threaten or harm the reputation of any person or organization
- advertisements or solicitations of any kind
- comments that suggest or encourage illegal activity
- multiple off-topic posts or repetitive posts that are copied and pasted
- personal information including, but not limited to, e-mail addresses, telephone numbers, mailing addresses, or identification numbers
In short: be nice and add to the discussion. If you continually violate this policy, we may limit your ability to comment in the future. If you have any questions or comments about this policy, please e-mail us.